Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Wichita, KS

June 24, 1998Russell County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 24, 1998, 7:58 PM CDT for Russell County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 7:58 PM CDT (00:58 UTC)
Expired
Jun 24, 1998, 11:55 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1862 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 250058
FFWICT
KSC167-250455-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1155 PM CDT
 
* AT 750 PM CDT...DOPPLER RADAR PRECIPITATION ESTIMATES INDICATE 2
  TO 3 INCHES OF PRECIPITATION HAS FALLEN IN THE PAST HOUR ACROSS
  MOST SECTIONS OF RUSSELL COUNTY. .

* APPEARS THAT HEAVY RAIN HAS FALLEN FROM NEAR RUSSELL TO NEAR
  LUCAS..

. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

WIGHTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:37 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 24, 3:37 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED JUN 24 1998

..SHORT TERM...
CHC OF TSTMS THE FIRST QUESTION.  CHCS LOOK LWR TDA AS BEST
DIFFLUENCE SHIFTS TO SE KS PER ETA AND SFC BNDRY IS FARTHER N AND
NOT MUCH CONVERGENCE ON DRYLN IN/NR CWA.  ALTHOUGH DEWPTS THERE ARE
WELL INTO THE 60S...TEMPS SHUD HOLD IN THE UPR 90S.  BOTH MODIFIED
AND FCST ETA SOUNDINGS SUG THAT CAP SHUD HOLD.  NO APPARENT SFC
BNDRY IN SE FOR TRIGGER AND WL KEEP THINGS DRY...FAMOUS LAST WORDS.
SOME CONCERN ABT DVLPG CU/AC ACRS XTRM SW KS/SE CO.  TRAJECTORY
WOULD APPR TO TAKE IT ONLY INTO XTRM NW PORTION OF CWA ANY CHC.
WNDS ONCE AGN FLIRTING WITH ADVSY CRITERIA...BUT CONDITIONS HAVE NOT
BEEN PERSISTANT OR WDSPD SO WL HOLD OFF ONCE AGN.  MIN TEMPS AOA
LAST NGTS MINS.  MOS APPR TO BE TOO WARM GIVEN WNDS/DEWPTS.

HOWERTON

...LONG TERM...
STRONG UPPER RIDGE AND HOT/DRY AIR IN THE MID LEVELS SHOULD PRECLUDE
PCPN THROUGH SATURDAY. ONLY CHALLENGE THIS PACKAGE IS HOW HOT IT'LL
BE. LIKED THE AVN MODEL TEMP PROGS AND MOS NUMBERS...AS IT SEEMS TO
HAVE BEEN PRETTY GOOD FOR THE PAST SEVERAL DAYS.

AFTER DISCUSSION WITH DDC AND TOP...WE WILL BE ISSUING A HEAT
ADVISORY FOR THE ENTIRE CWA THROUGH FRIDAY. 80H TEMPS OF AOA +30C
WILL COMBINE WITH SW/DOWNSLOPE SFC FLOW AND DECENT MIXING TO YIELD
SEVERAL DAYS OF 105 OR ABOVE HEAT INDICIES. LOOKS LIKE BREEZY
CONDITIONS DURING THE OVERNIGHT HOURS SHOULD BE ABLE TO MAINTAIN
LOWS AOA 80 AS WELL.

NEXT CHANCE FOR PCPN NOT UNTIL LATER ON SUNDAY...OR MORE LIKELY ON
MONDAY. APPEARS UPPER RIDGE WILL FLATTEN OVER THE SRN PLAINS BY
THEN...ALLOWING COOLER MID LEVEL TEMPS TO PUSH IN.

DAVIS

FCSTID = 2
ICT   79 102  80 105 /  10   0   0   0
HUT   78 102  80 105 /  10   0   0   0
EWK   79 102  80 105 /  10   0   0   0
EQA   79 102  80 105 /   5   0   0   0
WLD   79 102  80 105 /   5   0   0   0
RSL   77 104  80 106 /  10   0   0   0
GBD   77 104  80 106 /  10   0   0   0
SLN   79 104  80 106 /  10   0   0   0
MPR   78 104  80 106 /  10   0   0   0
CFV   79 100  80 101 /   5   0   0   0
CNU   79 100  80 101 /   5   0   0   0
K88   79 100  80 101 /   5   0   0   0

.ICT...EXCESSIVE HEAT ADVISORY FOR TONIGHT THROUGH FRIDAY FOR ENTIRE
CWA...INCLUDING ZONES KSZ032>033...KSZ047>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:08 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Jun 24, 7:41 PM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 24, 8:00 PM CDTSevere Thunderstorm WarningICTBarton55 min
Jun 24, 8:04 PM CDTSevere Thunderstorm WarningICTLincoln61 min
Jun 24, 8:13 PM CDTSevere Thunderstorm WarningICTEllsworth57 min
Jun 24, 8:50 PM CDTSevere Thunderstorm WarningICTBarton60 min
Jun 24, 9:12 PM CDTSevere Thunderstorm WarningICTEllsworth63 min
Jun 24, 9:24 PM CDTSevere Thunderstorm WarningICTRussell66 min
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningICTRice62 min
Jun 24, 9:46 PM CDTSevere Thunderstorm WarningICTBarton34 min
Jun 24, 10:07 PM CDTSevere Thunderstorm WarningICTLincoln63 min
Jun 24, 10:09 PM CDTSevere Thunderstorm WarningICTEllsworth46 min
Jun 24, 10:18 PM CDTSevere Thunderstorm WarningICTSaline62 min

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.